question-icon

What causes severe tightness in neck and joints of neck?

default
Posted on Mon, 19 Sep 2016
Question: Hi two questions : 1) i have awful tightness in neck and beginning of my head the bit that connects to my neck. I feel like someone has pressed all my blood vessels together and i have no oxygen in my brain .

So my doc gave me mydocalm ( a muscle relaxant ) before bed but i feel like its giving my high blood pressure. I was falling asleep and suddenly my BP was up to 145/90 and pulse 90 and i was freaking out and crying and shaking as well. I took a medicine to put BP down and had 30 drops of valerian now its down to 110/67 pulse 70. ( my normal bp is around 90/70 110/70 ) i am very scared that one of this moments will give me a stroke with gives me a panic attack and in return my BP rises!!!!!!!

I am scared to take another half of my muscle relaxant cuz i dont want a repeat of high BP but my neck muscles are soo toght now i feel like im passing out from pressure .

I did mri and also they checked my blood vessels in the sides of my neck. All purfect.

Question: can i take a muscle relaxant at night and a 40mg inderal at day to control anxiety and help relax the head neck muscles ?? I feel like i am dying slowly. I am very scared the tight muscle in neck will do something to blood vessels and ill have a stroke !!!!
doctor
Answered by Dr. Olsi Taka (19 minutes later)
Brief Answer:
Read below.

Detailed Answer:
I read your question carefully and I understand your concern.

First I would like to calm down your fear of neck spasm causing stroke. Vessels have been already shown to be normal by MRI. They are not affected by muscle activity as the vertebral arteries which supply that posterior part of the brain travel inside the vertebrae, in the vertebral processes for most of their route. So they are well protected encased by the bone.

As for the muscle relaxant I do not think it raised your blood pressure, actually it has lowering blood pressure as a listed side effect. I think it is your stress and anxiety at the root.

As for your proposed solution personally I would rather if another option was tried such as a benzodiazepine. Benzodiazepines have both anti anxiety as well as muscle relaxing effects. I believe them to be more appropriate for your case compared to mydocalm which is used more for arthritis related spasms. So I believe they can be used for a couple of weeks until you settle down. I do not recommend using more than a month as there is the risk of dependence.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (27 minutes later)
Ok what about tinazidin? One pill before bed and inderal ( as it keeps my BP at 90/70 and heart rate at 65-68 ) alt day cuz it relaxes the neck and doesnt make me sleepy as muscle relaxants do. I am visiting a friend in russia now and these docs dont use a beta blocked for tension headaches ..


As for the BP tonight, i was falling asleep on my back and i felt like my artery in the back of my head was being 'pushed' and it didnt go away then i was scared to take another half of mydocalm ( a doc prescribed me one pill but since i am prone to panic attavks with any new med , i take one half before bed and another just before falling asleep) so i wanted to take another half cuz one side of my nexk:head muscle was still not relaxed and hurting me , i suddenly got this crazy bp which freaked me out so much i called the ambulance and they told me to just drink some valerian .


Thing is that when i took xanax 3 days in a row one pill a day, everrrrrything was gone ; tension headaches, panic attacks etc. BUT even after three days i was already feeling crazy withdrawals so i stopped cold turkey . And got back to inderal .


Also one more thing: a week ago i had a very rough massage and after that my tension headaches that i could control with one pill of inderal a day ( 40mg) got crazy and im having panic attacks each time my heart rate increases even SLIGHTLy! Example : i take mydocalm before sleep , in the morning i wake up, i start walking somehwere and Booom! Full blown panic attack . Can this be caused by the fact that my body relaxes during my sleep and then gets shocked when the heart rate increases?


Also Can laying down on my back with no pillow really push my spine artery so i feel like there is lack of oxygen in my head?? Sorry i just read it on google now ...


And last question: do i need to do ultrasound on by back/head as well? If they did the one from the front and checked arteries on the sides of a neck, when i asked her to do the procedure just on ny back as well to see whats up with the vessels there she said , its like an xray and she could even see them by doing the rpocedure only from the front.

Also one last question: if i take tinazidin at night , then say by midday i take 20 mg inderal , ita not gonna bring my BP too lowis it? And what is too low anyway? Id rather have it lower then be afraid of a stroke each time im stresssd!!!




!
doctor
Answered by Dr. Olsi Taka (6 hours later)
Brief Answer:
Read below

Detailed Answer:
Tizanidine is a good muscle relaxant, but again it is used conditions like multiple sclerosis, arthrosis etc while in your case it is more than evident that it is due to anxiety.

If Inderal is so effective for you then it is ok, you can take it before sleep as well. But remember that lowering your blood pressure forcefully is not a good thing. There is no definition on what is too low, generally a systolic under 100 is considered low, but in many people, especially young as you it is common to have a pressure under 100. So it may be ok for you, but you have to get rid of that idea that it is better to have it lower than normal to avoid stroke, actually low blood pressure can lead to stroke as well when extremely low or when there is narrowing of blood vessels (though this last one is not your case).

As for the blood vessels the vertebral arteries are imaged from the same position as the carotid ones, from the front, the technician or physician only changes the angle slightly, it is not done from the back. However I would say that doesn't have much importance if you had MRI, it is even more accurate than ultrasound.

As for your sensations of vessels being pushed that is pure anxiety no such thing happens or is felt. The heart rate increases because of the anxiety and not vice versa, you getting panic attack because of the increased heart rate as you suggest.

So to conclude, anxiety is your main issue in my opinion, that is why Inderal helps you, helps with anxiety. If this is a short term thing then benzodiazepines as I said are even more effective. If you've been having these issues for a long time though perhaps amitriptyline would be more recommended, it is the most accepted preventive medicine for tension headache and effective for anxiety as well.

Let me know if I can further assist you.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka (12 hours later)
So last nights spike in bp was caused by anxiety right? Today i only had 40 mg inderal, kept me pain free for the whole day but now before bed i started remembering how scary it was last night when bp had spiked and started getting anxiett and already feeling pain in a forehead. Had some valerian drops.

doctor
Answered by Dr. Olsi Taka (11 hours later)
Brief Answer:
Same advice

Detailed Answer:
Hello again!

I would say that that description proves what was discussed, as you yourself said symptoms were precipitated by starting to think and getting anxious. It is common some patients to manifest symptoms at bed time as during the day may be more distracted with other activities.

So wouldn't change much from my previous advice.

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3668 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe tightness in neck and joints of neck?

Brief Answer: Read below. Detailed Answer: I read your question carefully and I understand your concern. First I would like to calm down your fear of neck spasm causing stroke. Vessels have been already shown to be normal by MRI. They are not affected by muscle activity as the vertebral arteries which supply that posterior part of the brain travel inside the vertebrae, in the vertebral processes for most of their route. So they are well protected encased by the bone. As for the muscle relaxant I do not think it raised your blood pressure, actually it has lowering blood pressure as a listed side effect. I think it is your stress and anxiety at the root. As for your proposed solution personally I would rather if another option was tried such as a benzodiazepine. Benzodiazepines have both anti anxiety as well as muscle relaxing effects. I believe them to be more appropriate for your case compared to mydocalm which is used more for arthritis related spasms. So I believe they can be used for a couple of weeks until you settle down. I do not recommend using more than a month as there is the risk of dependence. I remain at your disposal for other questions.